MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CUFF STITCH 180 DEG LEFT; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CUFF STITCH 180 DEG LEFT; ACCESSORIES,ARTHROSCOPIC
Catalog Number 7209161
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during the surgical procedure, when the suture technique was performed, the forceps broke inside the patient.The pieces had been removed from the patient.There was a back up device available and no patient injury or other complications were reported.
 
Additional Manufacturer Narrative
The reported 180 degree cuff stitch left has not been returned for examination.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the tip broke during use from the inserter.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: application of excessive force during use.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
The reported 180 degree cuff stitch left intended for use in treatment, has been returned for evaluation.Visual assessment of the device confirmed the reported breakage.The distal tip has broken off of the shaft and was not returned for examination.The shaft is also bent.The break area shows no material voids , however it does show evidence of plastic deformation.The condition of the device indicates it was subjected to excessive forces during use.Per the device instructions for use as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
CUFF STITCH 180 DEG LEFT
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9109453
Report Number1219602-2019-01162
Device Sequence Number3762130
Product Code NBH
UDI-Device Identifier03596010448927
UDI-Public03596010448927
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209161
Device Lot Number50523454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Initial Date Received by Manufacturer 09/02/2019
Supplement Date Received by Manufacturer10/18/2019
10/25/2019
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date10/21/2019
10/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR